Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 40, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 8, 2013, 1:40 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2013, 1:40 PM CDT (18:40 UTC)
- Expired
- Aug 8, 2013, 4:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 2:10 PM CDT | FLASH FLOOD | 1 E Birmingham, AL | HIGH WATER REPORTED BY FIRE DEPARTMENT OVER 37TH STREET NORTH IN BIRMIGHAM. 1 CAR SUBMERGED. |
| Aug 8, 2:19 PM CDT | FLASH FLOOD | 2 N Bessemer, AL | MORE THAN ONE FOOT OF FLOWING WATER WAS OCCURRING OVER HIGHWAY 150 AND US HIGHWAY 11 IN BESSEMER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2036 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
548
WGUS54 KBMX 081840
FFWBMX
ALC073-082130-
/O.NEW.KBMX.FF.W.0040.130808T1840Z-130808T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT THU AUG 8 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL JEFFERSON COUNTY IN ALABAMA...
* UNTIL 430 PM CDT
* AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER THE
BIRMINGHAM METRO AREA. DOPPLER RADAR ESTIMATED ONE TO ONE AND A
HALF INCHES HAS FALLEN IN THE AREA SINCE NOON CDT...AND AN
ADDITIONAL ONE TO TWO INCHES MAY FALL OVER THE NEXT SEVERAL HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BIRMINGHAM...FAIRFIELD...FULTONDALE...HOMEWOOD...HUEYTOWN...
IRONDALE...MOUNTAIN BROOK...ALABAMA ADVENTURE...ALTON...B.J.C.C....
BARBER MOTORSPORTS PARK...BIRMINGHAM AIRPORT...BIRMINGHAM
FAIRGOUNDS...BIRMINGHAM SOUTHERN COLLEGE...BON AIR...BRIGHTON...
CENTER POINT...ENSLEY...FORESTDALE...KETONA LAKES...KINGSTON...
LEGION FIELD...LIPSCOMB...MADISON...MIDFIELD...MINOR...PLEASANT
GROVE...REGIONS FIELD...RICKWOOD FIELD AND SAMFORD UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A
SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3361 8661 3354 8661 3345 8677 3338 8691
3338 8702 3348 8702 3358 8693 3364 8680
3365 8669
$$
77/GLEASON2 follow-up statements
497
WGUS74 KBMX 081946
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT THU AUG 8 2013
ALC073-082130-
/O.CON.KBMX.FF.W.0040.000000T0000Z-130808T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON AL-
246 PM CDT THU AUG 8 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
CENTRAL JEFFERSON COUNTY...
AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT MOST OF THE RAIN HAS ENDED OVER CENTRAL JEFFERSON COUNTY.
HOWEVER...FLASH FLOODING MAY CONTINUE IN URBAN AREAS THAT RECEIVED
HEAVY RAINFALL. LOCATIONS JUST NORTH OF BESSEMER AND EAST OF CONCORD
WILL HAVE THE HIGHEST CHANCE FOR FLASH FLOODING OVER THE NEXT HOUR.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO B.J.C.C....
KINGSTON...KETONA LAKES...BIRMINGHAM AIRPORT...BARBER MOTORSPORTS
PARK...ALTON...TARRANT...MINOR...IRONDALE...FULTONDALE...
FORESTDALE...CENTER POINT AND BIRMINGHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3361 8661 3354 8661 3345 8677 3338 8691
3338 8702 3348 8702 3358 8693 3364 8680
3365 8669
$$
77/GLEASON802
WGUS74 KBMX 082042
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT THU AUG 8 2013
ALC073-082051-
/O.CAN.KBMX.FF.W.0040.000000T0000Z-130808T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON AL-
342 PM CDT THU AUG 8 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL JEFFERSON
COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER JEFFERSON COUNTY.
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING
TO RECEDE...ENDING THE FLOOD THREAT.
LAT...LON 3361 8661 3354 8661 3345 8677 3338 8691
3338 8702 3348 8702 3358 8693 3364 8680
3365 8669
$$
77/GLEASONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 12:55 PM CDT, 45 minutes earlier.
Area forecast discussion, Aug 8, 12:55 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1255 PM CDT THU AUG 8 2013 .UPDATE... FOR AVIATION. && .AVIATION... 18Z TAF DISCUSSION. CONVECTION ALREADY BEGINNING TO POP UP WITH THE HELP OF A COUPLE OF BOUNDARIES THAT CAN BE SEEN ON VISIBLE SATELLITE WHICH ARE FAIRLY CLOSE TO THE I-20 AND I-85 CORRIDORS. THIS WITH AMPLE HEATING TODAY IS AIDING IN EARLIER CONVECTION. A FEW MVFR CIGS UPON CLOUD BASE DEVELOPMENT. HOWEVER...THIS MAY LIFT A LITTLE WITH ANY BREAKS IN CONVECTION. THIS ACTIVITY SHOULD TAPER DOWN AROUND SUNSET OR POSSIBLY EARLIER IF SOME OUTFLOWS HELP TO STABILIZE THE AREA POST TSRA. HEAVY RAIN IN ANY STRONGER CONVECTION COULD LOWER VSBYS AS WELL. 08/MK && .PREV DISCUSSION... /ISSUED 1119 AM CDT THU AUG 8 2013/ SOMEWHAT SIMILAR OVERALL SETUP AS YESTERDAY SYNOPTICALLY...WITH DIFFERING PLACEMENT OF MESOSCALE BOUNDARIES FOR TODAY. ON VISIBLE SATELLITE OVER C AL...4 DISTINCT BOUNDARIES ARE PRESENT 3 FROM SW TO NE STRETCHING ACROSS THE CWA...AND ANOTHER MOVING SE INTO THE NW PORTION OF THE AREA. WITH WARMER TEMPERATURES AT THIS TIME THAN YESTERDAY...THINK THAT CONVECTION INITIATION WILL BE NO PROBLEM AND THE LIKELY POPS ARE WELL JUSTIFIED...BUT AGREE BEST FOR THE HIGHEST POPS AFTER 21Z...SO NO CHANGES THERE. STRONG STORMS AND HEAVY RAINFALL STILL JUSTIFIED. WITH THE AMPLE HEATING DID UP HIGH TEMPERATURES 2-3 DEGREES ACROSS THE BOARD. ALSO...WITH DEW POINTS IN THE 70S THAT DID PUT US CLOSE TO HEAT ADVISORY IN THE FAR WEST. WILL FORGO AN ADVISORY AT THIS TIME BUT MONITOR FOR ANY CHANGES. UPDATE ALREADY OUT. 08 PREV DISCUSSION... /ISSUED 313 AM CDT THU AUG 8 2013/ ONLY AN ISOLATED SHOWER OR TWO REMAINS ON RADAR EARLY THIS MORNING ACROSS CENTRAL ALABAMA DUE TO THE LOSS OF DAYTIME HEATING. A MCS HAS DEVELOPED ACROSS KANSAS AND OKLAHOMA...ALONG THE PERIPHERY OF AN UPPER LEVEL RIDGE ACROSS THE WESTERN GULF OF MEXICO. AT THE SURFACE...A BERMUDA HIGH CONTINUES TO BE IN PLACE WITH SOUTHERLY FLOW OFF THE GULF ACROSS THE FORECAST AREA. THERE IS NO REAL SYNOPTIC FRONT IN THE AREA AND SHOWERS AND THUNDERSTORMS WILL CONTINUE THEIR DIURNAL NATURE THROUGHOUT THE MAJORITY OF THE FORECAST PERIOD. THE RIDGE LOOKS TO SHIFT SLIGHTLY TO THE EAST DURING THE DAY BUT THE UPPER LEVEL PATTERN WILL REMAIN RATHER STAGNANT. PW VALUES WILL BE WELL ABOVE 2 INCHES AND NEAR THE 99TH PERCENTILE FOR TODAY. THEREFORE...EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. OUTFLOW BOUNDARIES FROM YESTERDAYS CONVECTION WILL PROVIDE LIFTING FOR PARCELS TODAY AS WELL AS FROM THE MCS TO THE NORTH AND WEST. SLIGHTLY WARMER AND DRIER AIR MAY MOVE IN ACROSS EXTREME WESTERN PORTIONS OF THE FORECAST AREA AS THE RIDGE TRIES TO BUILD EASTWARD. THEREFORE...HAVE ONLY INCLUDED CHANCE POPS ACROSS EXTREME WESTERN PORTIONS OF THE FORECAST AREA WITH LIKELY ACROSS NORTHERN AND EASTERN PORTIONS OF CENTRAL ALABAMA. WITH HIGH MOISTURE CONTENT...LOCALIZED FLASH FLOODING WILL BE A CONCERN YET AGAIN TODAY. STORMS THAT DEVELOP SHOULD BE RATHER PROFICIENT RAIN PRODUCES. ADDITIONALLY...STORM MOTION WILL BE NEAR ZERO WITH WEAK STEERING FLOW ALOFT. FLASH FLOOD GUIDANCE OVER THE NORTHERN HALF OF THE AREA IS IN THE 1-2 INCH RANGE FOR 1-HR GUIDANCE. HOWEVER...EXPECT THE THREAT WILL BE TOO ISOLATED TO CARRY ANY WATCH OR ELEVATED RISK IN THE HWO. MODELS INDICATE SBCAPE VALUES OF 1500-2500 J/KG AND UPDRAFTS COULD BECOME WATER LOADED AND PRODUCE SOME GUSTY WINDS OF UP TO 50 MPH. CONVECTION SHOULD DECREASE IN COVERAGE AND INTENSITY MOVING INTO THE EVENING AND OVERNIGHT HOURS DUE TO THE LOSS OF DAYTIME HEATING. THE UPPER LEVEL PATTERN REMAINS RELATIVELY UNCHANGED MOVING INTO THE WEEKEND. THE WET SUMMER PATTERN WILL CONTINUE WITH HIGHER THAN NORMAL RAIN CHANCES. CONVECTION WILL BE DIURNALLY DRIVEN WITH HIGHEST POPS DURING THE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT THE WEEKEND AS PW VALUES REMAIN IN THE 2 INCH RANGE. WITH HIGHER RAIN CHANCES HAVE TRENDED MORE TOWARDS THE COOLER MODEL SOLUTIONS WITH HIGH TEMPERATURES GENERALLY IN THE UPPER 80S TO LOW 90S. EXPECT TEMPERATURES IN THE MID 90S WILL STAY FURTHER TO THE WEST UNDER THE UPPER LEVEL RIDGE. MODELS INDICATE THAT THE PATTERN MAY BEGIN TO SHIFT BY THE MIDDLE OF NEXT WEEK AS AN UPPER LEVEL TROUGH BECOMES ESTABLISHED ACROSS THE EAST COAST WITH THE POSSIBILITY OF A FRONTAL PASSAGE ACROSS CENTRAL ALABAMA. 05/MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 89 72 87 72 86 / 70 40 70 30 50 ANNISTON 90 72 87 72 87 / 70 40 70 30 50 BIRMINGHAM 91 73 87 73 87 / 70 40 70 30 50 TUSCALOOSA 93 75 89 74 90 / 60 20 70 30 40 CALERA 91 74 88 73 87 / 70 30 70 30 40 AUBURN 88 73 87 73 88 / 70 40 60 30 30 MONTGOMERY 94 74 90 73 91 / 60 30 60 30 30 TROY 93 73 89 73 91 / 60 40 60 30 40 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/05
Hazardous weather outlook, Aug 8, 11:52 AM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1152 AM CDT THU AUG 8 2013 ALZ011>015-017>050-091700- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1152 AM CDT THU AUG 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE EXPECTED DEVELOPMENT OF POSSIBLE SLOW MOVING THUNDERSTORMS COULD PRODUCE LOCALIZED FLASH FLOODING FROM 2 PM UNTIL 8 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 08/MK
In the hours before
Local storm report, Aug 8, 9:47 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
947 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FLASH FLOOD 3 NE PELL CITY 33.60N 86.24W
08/07/2013 ST. CLAIR AL EMERGENCY MNGR
HEAVY RAINFALL LED TO 3 INCHES OF STANDING WATER IN THE
RIVERSIDE FIRE STATION.
0630 PM TSTM WND DMG 5 NE PELL CITY 33.61N 86.20W
08/07/2013 ST. CLAIR AL EMERGENCY MNGR
SEVERAL LARGE TREE LIMBS WERE BLOWN DOWN ON HIGHLAND VIEW
DRIVE IN THE COMMUNITY OF RIVERSIDE.
&&
JTALLEYSpecial weather statement, Aug 8, 1:06 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT THU AUG 8 2013
ALZ024-081845-
JEFFERSON AL-
106 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON COUNTY UNTIL
145 PM CDT...
AT 105 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BIRMINGHAM AIRPORT...OR NEAR IRONDALE. THIS STORM
WAS NEARLY STATIONARY.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TRUSSVILLE...
LEEDS...
ALTON...
CENTER POINT...
CHALKVILLE...
HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3375 8657 3365 8653 3362 8655 3356 8655
3355 8652 3352 8652 3353 8654 3350 8658
3347 8685 3361 8687
TIME...MOT...LOC 1806Z 254DEG 2KT 3358 8672
08/MKThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:19 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 41 min |
| Aug 7, 7:26 PM CDT | Special Weather Statement | BMX | Hale | 49 min |
| Aug 7, 7:48 PM CDT | Special Weather Statement | BMX | Chambers, Tallapoosa | 42 min |
| Aug 7, 10:24 PM CDT | Special Weather Statement | BMX | Lowndes | 51 min |
| Aug 7, 10:35 PM CDT | Special Weather Statement | BMX | Pike | 40 min |
| Aug 8, 1:06 PM CDT | Special Weather Statement | BMX | Jefferson | 39 min |
| Aug 8, 1:49 PM CDT | Special Weather Statement | BMX | Lee | 41 min |
| Aug 8, 3:20 PM CDT | Areal Flood Advisory | BMX | Montgomery | 115 min |
| Aug 8, 3:25 PM CDT | Special Weather Statement | BMX | Chambers | 50 min |
| Aug 8, 5:36 PM CDT | Special Weather Statement | BMX | Shelby | 24 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.